Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 212, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2002, 4:46 PM MDT for Eddy County, New Mexico. It was in force for 10 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 4:46 PM MDT (22:46 UTC)
- Expired
- Aug 30, 2002, 6:00 PM MDT
- In force
- 10 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1682 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
530 WUUS54 KMAF 202246 SVRMAF NMC015-202330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM MDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 530 PM MDT * AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES SOUTH OF MALAGA...OR ABOUT 24 MILES SOUTH OF CARLSBAD...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... MALAGA AND U.S. 285 SOUTH OF MALAGA. WIND GUSTS OVER 60 MPH...VERY HEAVY RAINFALL...AND HAIL TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS SEVERE THUNDERSTORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3214 10420 3201 10416 3202 10376 3250 10393
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 2:30 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT TUE AUG 20 2002 KMAF 88-D SHOWING THUNDERSTORMS FIRING THIS AFTERNOON ACROSS MAINLY THE WESTERN CWA AS CONVECTIVE TEMPERATURES ARE REACHED. THE ATMOSPHERE ACROSS THE ENTIRE CWA REMAINS VERY MOIST...KMAF 12Z 850MB DEW POINT OF 19C ALONG WITH 19Z SURFACE DEW POINTS NEAR 60 WEST TO NEAR 70 EAST. 18Z ETA LAGGING BEHIND WITH REGARDS TO COVERAGE OF CONVECTION...BUT OVERALL IT DOESN/T LOOK TOO BAD. HIGHEST POPS TONIGHT IN THE SOUTHWEST MOUNTAINS...WITH A MENTION OF LOCALLY HEAVY RAINS GIVEN SLOW STORM MOVEMENT AND HIGH PWATS...LOWEST POPS EAST. LATEST MODEL GUIDANCE IS SIMILAR TO YESTERDAY/S DATA WITH THE UPPER AIR PATTERN OVER THE SOUTHERN U.S. LITTLE CHANGE IS EXPECTED THROUGH THE WORK WEEK. CURRENT FORECAST CALLS FOR POPS OVER THE MOUNTAINS AND ADJACENT PLAINS AND DRY WEATHER FOR THE REMAINDER OF THE AREA. THIS LOOKS FINE GIVEN PERSISTENT HIGH PRESSURE ALOFT...SO WE WILL LEAVE THE BULK OF THE CURRENT FORECAST ALONE. EXTENDED MODELS STILL IN DISARRAY WITH PAC NW LOW...BUT ARE SIMILAR WITH AN UPPER RIDGE OVER THE CENTRAL U.S. AND A SHARP UPPER TROUGH OVER THE NORHEAST. GFS AND THE CANADIAN MODELS STILL A LITTLE MORE AGGRESSIVE WITH A FRONTAL BOUNDARY NOSING INTO THE AREA LATE SUNDAY/EARLY MONDAY. WE HAVE INTRODUCED SOME SLIGHTLY COOLER (CLOSER TO CLIMATOLOGICAL NORMALS) TEMPS AND SLIGHT CHANCE POPS FOR ROUGHLY THE EASTERN HALF OF THE CWA. PRELIMINARY NUMBERS... MAF 74/ 99/ 74 / 98 2000 LSA 72/ 97/ 70 / 96 2000 6R6 76/ 97/ 75 / 96 3000 MRF 62/ 89/ 63 / 91 6333 CNM 70/ 99/ 71 /101 2-1- .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Aug 20, 1:00 PM MDT, 3 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210456- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE AUG 20 2002 .SYNOPSIS... AFTERNOON HEATING AND LOW LEVEL MOISTURE WILL CREATE AN UNSTABLE ATMOSPHERE...FAVORABLE FOR THE FORMATION OF THUNDERSTORMS THIS AFTERNOON AND EVENING. .WEATHER HAZARDS... THUNDERSTORMS... THE POSSIBILITY FOR THUNDERSTORMS WILL EXIST THROUGH THE EVENING HOURS ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...LOCALIZED DAMAGING WINDS TO 55 MPH...AND DANGEROUS LIGHTNING. LINDLEY
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.